Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 140, NWS Springfield, MO

May 7, 2011Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2011, 4:09 AM CDT for Barton County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2011, 4:09 AM CDT (09:09 UTC)
Expired
May 7, 2011, 5:00 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barton County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:40 AM CDTHAIL 13 W Golden City, MO
May 7, 4:40 AM CDTHAIL 1Golden City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS53 KSGF 070909
SVRSGF
MOC011-071000-
/O.NEW.KSGF.SV.W.0140.110507T0909Z-110507T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 AM CDT SAT MAY 7 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 AM CDT.

* AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LIBERAL...OR 5 MILES SOUTHWEST OF
  VERDELLA...MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE BOSTON...BURGESS...GOLDEN CITY...
  HANNON...IANTHA...IRWIN...KENOMA...LAMAR HEIGHTS...LAMAR...
  LIBERAL...MILFORD...MINDENMINES...NASHVILLE...OAKTON...OSKALOOSA
  AND VERDELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3765 9461 3763 9408 3735 9408 3736 9448
      3736 9459 3737 9462
TIME...MOT...LOC 0909Z 278DEG 43KT 3754 9448
WIND...HAIL <50MPH 1.00IN

$$

DSA
2 follow-up statements
694 
WWUS53 KSGF 070925
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CDT SAT MAY 7 2011

MOC011-071000-
/O.CON.KSGF.SV.W.0140.000000T0000Z-110507T1000Z/
BARTON MO-
425 AM CDT SAT MAY 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR BARTON COUNTY...

AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF BOSTON...OR 8
MILES SOUTH OF LAMAR...MOVING EAST AT 50 MPH. THIS STORM IS CAPABLE
OF PRODUCING QUARTER SIZE HAIL.

LOCATIONS IMPACTED INCLUDE BOSTON...GOLDEN CITY...IANTHA...IRWIN...
KENOMA...LAMAR HEIGHTS...LAMAR...MILFORD...NASHVILLE...OAKTON AND
VERDELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3764 9448 3763 9408 3735 9408 3738 9438
      3737 9450
TIME...MOT...LOC 0925Z 278DEG 43KT 3738 9419
WIND...HAIL <50MPH 1.00IN

$$
DSA
018 
WWUS53 KSGF 070951
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 AM CDT SAT MAY 7 2011

MOC011-071001-
/O.EXP.KSGF.SV.W.0140.000000T0000Z-110507T1000Z/
BARTON MO-
451 AM CDT SAT MAY 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY WILL EXPIRE AT
500 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3764 9448 3763 9408 3735 9408 3738 9438
      3737 9450
TIME...MOT...LOC 0951Z 278DEG 43KT 3734 9380

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:52 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 7, 2:52 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CDT SAT MAY 7 2011

.DISCUSSION...
FANTASTIC CONDITIONS WERE OBSERVED OVER EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS OVERNIGHT.  EARLY MORNING TEMPERATURES COOLED
DOWN INTO THE MID AND UPPER 50S...WHILE LIGHT SOUTHERLY BREEZES
PERSISTED.  DRY WEATHER WAS ONGOING ACROSS THE OZARKS
REGION...HOWEVER...A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE
DEVELOPING NEAR THE INTERSTATE 70 CORRIDOR OF NORTHWEST MISSOURI AND
NORTHEAST KANSAS.

THIS CLUSTER OF THUNDERSTORMS WILL LIKELY TAKE A TRAJECTORY TO THE
SOUTH AND EAST...IMPACTING THE OZARKS REGION WITH SOME RAINFALL
THROUGH THE MORNING HOURS.  I DON'T THINK ALL LOCATIONS WILL
EXPERIENCE THIS ACTIVITY...BUT MOST AREAS WILL.  SHORT RANGE MODELS
HAVE THIS CONVECTIVE CLUSTER EXITING THE EASTERN OZARKS RIGHT AROUND
MID DAY...ALLOWING FOR WARM AND INCREASINGLY HUMID CONDITIONS FOR
YOUR SATURDAY AFTERNOON ACTIVITIES.  NO SEVERE THUNDERSTORMS ARE
EXPECTED WITH THESE STORMS. HOWEVER...IT'S NOT OUT OF THE REALM OF
POSSIBILITY THAT A COUPLE OF THE STRONGER UPDRAFTS PRODUCE SOME
SMALL HAIL FROM TIME TO TIME.

IT APPEARS AS THOUGH AN EXTENDED PERIOD OF DRY WEATHER WILL OCCUR
FROM THIS AFTERNOON THROUGH AT LEAST WEDNESDAY MORNING.  A 100 KNOT
SPEED MAX WILL CARVE OUT A LONG WAVE TROUGH ACROSS THE INTERMOUNTAIN
WEST DURING THIS TIME FRAME...POPPING UPPER SOUTHWEST FLOW ACROSS
THE NATIONS MID SECTION THROUGH WEDNESDAY.  THIS WILL PROMOTE HOT
AND HUMID WEATHER...MUCH LIKE WHAT WE WOULD EXPERIENCE TOWARD LATE
JUNE.  AFTERNOON TEMPERATURES WILL WARM WELL INTO THE 80S ON A DAILY
BASIS SUNDAY THROUGH WEDNESDAY...WHILE OVERNIGHT LOWS ONLY FALL INTO
THE MID AND UPPER 60S.  HELLO SUMMER.

BOTH THE GFS AND THE ECMWF SUGGEST THAT SHOWERS AND THUNDERSTORMS
WILL ERUPT ALONG A KANSAS DRY LINE WEDNESDAY AFTERNOON IN RESPONSE
TO A BELT OF UPPER LEVEL LIFT THAT OVERSPREADS THIS FEATURE.  THESE
STORMS WILL TRACK DIRECTLY OVER THE MISSOURI OZARKS REGION WEDNESDAY
EVENING AND NIGHT IF THE GFS SOLUTION WAS TO MATERIALIZE.  MEANWHILE
THE ECMWF HAS MORE OF A SIGNAL FOR A PLAINS EPISODE OF SEVERE
WEATHER...AND KEEPING THE OZARKS AIRMASS CAPPED AND AWAY FROM THE
DRY LINE.  IF THE GFS BEGINS TO TREND TOWARD THIS ECMWF
SOLUTION...THEN WE MAY NEED TO START CUTTING BACK ON POPS FOR THE
WEDNESDAY NIGHT INTO THURSDAY TIME FRAME.

CRAMER

&&

.AVIATION...

FOR THE 06Z KSGF...KJLN AND KBBG TAFS...A STRONG LOW LEVEL JET
WILL SPREAD OVER THE REGION OVERNIGHT...CREATING LOW LEVEL WIND
SHEAR CONCERNS AT THE TAF SITES.

AN UPPER LEVEL DISTURBANCE WILL ALSO TRACK ACROSS THE REGION
OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS EAST CENTRAL KANSAS OVERNIGHT AND WILL SPREAD TO THE SOUTH
AND EAST. THE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD
REMAIN NORTH OF THE TAF SITES WITH MORE SCATTERED ACTIVITY
EXPECTED FARTHER TO THE SOUTH AT THIS TIME. THEREFORE...HAVE GONE
WITH TEMPO GROUPS TO ACCOUNT FOR THIS ACTIVITY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 7:59 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT FRI MAY 6 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
759 PM CDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED RISK FOR LIGHTNING.

DISCUSSION...

  A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER PORTIONS
  OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE
  TONIGHT. SMALL HAIL MAY BE POSSIBLE WITH A FEW OF THESE
  STORMS...HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS THE AREA EARLY
  SATURDAY MORNING...EVENTUALLY EXITING THE EASTERN OZARKS BY
  MIDDAY SATURDAY.

  MORE THUNDERSTORMS WILL THEN BE POSSIBLE ACROSS THE OUTLOOK AREA
  WEDNESDAY AND THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:17 AM CDTSpecial Weather StatementSGFLawrence43 min
May 7, 4:32 AM CDTSpecial Weather StatementSGFVernon28 min
May 7, 4:37 AM CDTSpecial Weather StatementSGFBarry38 min
May 7, 4:44 AM CDTSevere Thunderstorm WarningSGFLawrence46 min
May 7, 5:07 AM CDTSevere Thunderstorm WarningSGFChristian, Greene37 min
May 7, 5:12 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair29 min
May 7, 5:16 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk59 min
May 7, 5:18 AM CDTSpecial Weather StatementSGFTaney42 min
May 7, 7:11 AM CDTSpecial Weather StatementSGFDouglas34 min
May 7, 7:47 AM CDTSpecial Weather StatementSGFHowell43 min
May 7, 8:32 AM CDTSpecial Weather StatementSGFOregon43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.